Texas, 2021Flooding in Texas, July 4 to 5, 2021
July 4 to 5, 2021 · NWS SJT · 6 events in 4 counties and zones
The combination of a weak stationary front and abundant tropical moisture resulted in showers and thunderstorms that produced some localized flooding mainly in San Angelo and Abilene.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a weak stationary front and abundant tropical moisture resulted in showers and thunderstorms that produced some localized flooding mainly in San Angelo and Abilene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 4, 1:50 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
250 PM CDT Sun Jul 4 2021
...New SHORT TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 250 PM CDT Sun Jul 4 2021
Isolated to scattered showers and thunderstorms have developed
across much of the area this afternoon. Most of the activity is east
of a Sweetwater to Ozona line. Movement of this activity is slow,
and when combined with such plentiful moisture, these showers will
be very efficient in producing heavy rainfall totals in a short
period of time, so the main concern with this activity will continue
to be locally heavy rainfall and flooding. These showers are
largely diurnally driven, so expect the large majority of these
showers to diminish between 00Z and 03Z this evening.
Later tonight, a shortwave currently moving south through Kansas
is expected to continue moving south, and potentially initiate
another late night northerly flow MCS to our north that will move
through the area late tonight into Monday. The HRRR, GFS, and
ECMWF all show precipitation moving into our area after 06Z
tonight, and affecting mainly the western half of our CWA from
late tonight into tomorrow afternoon. So, will keep high end
Chance PoPs going for northwestern counties tonight with some
Likely PoPs for the southern half of the area Monday afternoon, as
daytime heating may aid in continuation of this MCS or new
development off of any convective outflow boundaries produced by
this convection. Highs will again be in the mid 80s to around 90
degrees across the area.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 224 PM CDT Sun Jul 4 2021
Little change in our weather pattern is expected through Wednesday.
An upper high will be over the Desert Southwest and Great Basin, and
a weak upper low/trough will be over the Texas and Louisiana coasts.
Our area will be situated between these systems, with weak north to
northeast flow aloft. Chances for showers and thunderstorms will
continue, and these will be mainly diurnally driven. Warm and humid
conditions will continue but the daily highs will remain below
normal and mostly in the mid to upper 80s.
The aforementioned high may expand east into the Red River Valley
late in the week. This would suppress rain chances for the
northern part of our area, and reduce the prospects to only
isolated or widely scattered showers/storms for our southern
counties. Temperatures look a bit warmer for this time frame, but
still remain below normal with the daily highs.
The 12Z GFS and ECMWF retrograde the upper high over southern
Nevada and California next weekend, and bring an upper trough east
to the Mississippi Valley. This setup should allow for a
continued low possibility of diurnally driven showers and
thunderstorms in our area. This also extends the break from the
usual summer heat with our daytime temperatures.
&&
.AVIATION...
(18Z TAFS)
Issued at 1257 PM CDT Sun Jul 4 2021
Scattered convection has developed across the area early this
afternoon, so will go ahead and include a VCTS at all sites for
the afternoon into the evening hours, with low confidence in
predicting if/when any of these storms might directly impact any
particular site. Expect the showers and thunderstorms to
dissipate by 02Z or 03Z this evening as these will be largely
driven by diurnal heating.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 71 85 69 86 / 40 50 30 40
San Angelo 71 88 70 87 / 30 60 40 50
Junction 71 87 70 87 / 20 70 40 70
Brownwood 71 88 70 87 / 20 60 30 50
Sweetwater 70 83 69 84 / 50 50 40 40
Ozona 70 88 70 85 / 20 60 50 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...20
LONG TERM....19
AVIATION...20
Hazardous weather outlook, Jul 4, 1:32 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
232 PM CDT Sun Jul 4 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
232 PM CDT Sun Jul 4 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will be possible across much of west
central Texas. Although severe weather is not expected, locally
heavy rainfall will be possible which may result in localized
flooding. Dangerous lightning will also be likely with any of
these storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of thunderstorms are expected across west central Texas
through the first half of this week. The main threats will be
localized flooding and dangerous lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flood, Tom Green
- When
- July 4, 4:15 PM CST
- Where
- Tom Green County, 3.5 mi N of (Sjt)mathis Fld San to 3.51 mi N of (Sjt)mathis Fld San
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.420, -100.510
An NWS Employee reported 2 to 3 inches of water covering the road.
Flood, Tom Green
- When
- July 4, 4:25 PM CST
- Where
- Tom Green County, 2.6 mi SW of San Angelo to 2.61 mi SW of San Angelo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.443, -100.461
A trained spotter reported 3 inches of water covering Avenue N by Angelo State University.
Flood, Tom Green
- When
- July 4, 4:37 PM CST
- Where
- Tom Green County, 3.58 mi SSE of San Angelo Res
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.431, -100.481
An Amateur Radio operator reported water over the road on College Hills at the Red Arroyo.
Flood, Mason
- When
- July 4, 5:10 PM CST
- Where
- Mason County, 2.35 mi SSE of Hedwigs Hill to 2.42 mi SSE of Hedwigs Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.641, -99.100
The public reported flooding on Ranch Road 783 just south of US 87.
Flood, Nolan
- When
- July 5, 10:01 AM CST
- Where
- Nolan County, 1.35 mi S of Sweetwater to 1.38 mi S of Sweetwater
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -100.400
The Sweetwater Police Department reported flooding along a portion of an I-20 service road.
Flood, Taylor
- When
- July 5, 12:43 PM CST
- Where
- Taylor County, 2.32 mi WNW of Abilene Elmdale Arpt to 2.34 mi WNW of Abilene Elmdale Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.468, -99.684
The Abilene Fire Department reported flooding along a portion of an I-20 access road on the northeast side of Abilene. The flooding resulted in a couple of water rescues.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Rip Current in Maryland, July 4, 20211 death · 1 event
- Flash Flooding and Debris Flow in Arizona, July 4, 2021$800,000 · 5 events
- Flash Flood and Hail in Colorado, July 4, 2021$20,000 · 52 kt wind · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 4, 2021$6,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
- Flash Flood and Hail in Colorado, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976210, 976211, 976213, 976214, 976216, 976217.